Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 216, NWS Kansas City, MO

October 8, 2018Putnam County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 8, 2018, 6:06 PM CDT for Putnam County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Oct 8, 2018, 6:30 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Putnam County, MO

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:33 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 406 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KEAX 082306
SVREAX
MOC171-082330-
/O.NEW.KEAX.SV.W.0216.181008T2306Z-181008T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT MON OCT 8 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Putnam County in north central Missouri...

* Until 630 PM CDT.

* At 606 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Unionville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Unionville and Lemons. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

LAT...LON 4038 9306 4039 9320 4038 9321 4040 9328
      4058 9323 4059 9286
TIME...MOT...LOC 2306Z 217DEG 29KT 4040 9317 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:25 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 8, 3:25 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
325 PM CDT Mon Oct 8 2018

.Discussion...
Issued at 324 PM CDT MON OCT 8 2018

The historically wet pattern that has persisted across the area
since late last week is taking a bit of a breather this afternoon as
the focus for showers and thunderstorms has shifted a bit further
west into NE/KS/OK in the vicinity of a stationary front. A 35-40kt
southerly LLJ has been persistent in that area today and has allowed
storms to continue to fire out there. The storm motion has been from
south to north mimicking the orientation of the LLJ. This should
continue to be the case through the remainder of the afternoon
keeping the bulk of precipitation to the west of the CWA (although
Atchison Co. Kansas and northwestern Missouri will see the chance
for thundershowers to sneak into those areas). Tonight the LLJ
begins to veer to the SW and even shifts further east brings the
chance for showers and thunderstorms back into the area. The western
CWA will definitely see precipitation...heavy at times whereas the
eastern CWA will see little if any precipitation overnight.

Tomorrow into Tuesday night and Wednesday morning we will see a
similar set up to today. The LLJ that moves into our area overnight
will weaken during the morning with showers weakening in turn. The
LLJ will then ramp up again late morning across eastern Kansas and
showers and thunderstorms will begin redeveloping over those areas.
Again, the western CWA will see the best chance for precipitation
during the late morning and afternoon. As we get into tomorrow
evening a upper level jet rounding the base of a upper level trough
that will be moving into the western High Plains forcing a surface
cold front toward the CWA. Strong forcing along the front will allow
thunderstorms to develop. These storms are expected to quickly grow
linear and given the shear there is the chance for storms capable of
damaging winds. What is certain, is these storms will be efficient
as PWATs will again be in the 1.75" range which is in the 99th
percentile for the beginning of October. Rainfall totals for the
remainder of the event will be between 2 to 3 inches along and west
of I-35 and 1 to 2 inches east of I-35.  As such, a flood watch has
been issued for areas west of I-35 in northwestern Missouri and
northeastern Kansas.

The cold front should clear the area by Wednesday afternoon and a
period of dry weather should prevail as surface high pressure moves
into the region. Temperatures behind the front will be very fall-
like with highs in the 50s by Thursday and Friday with lows in the
mid 30s to lower 40s. Frost may be an issue but Wednesday and
Thursday night. The next strong signal for rain approaching the area
will be on Saturday and again rainfall could be heavy fortunately
this system will be progressive and it will not be a prolonged rain
event. Dry conditions should return for the second half of the
weekend will cool temperatures continuing to prevail with highs in
the 50s.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1230 PM CDT MON OCT 8 2018

A warm front is lifting north thru the terminals this afternoon
bringing winds out of the SSE around 10kts. This will also force
the showers north of the terminals and conds should remain dry
thru midnight. There is a chc for MVFR cigs to linger at MCI and
STJ thru 20Z otrw...cigs should remain VFR until late in the TAF
pd. Thunderstorms are expected to mov into the terminals btn
05Z-07Z...conds will initially remain MVFR with vsbys being
reduced to 3SM-5SM. However, IFR cigs are expected to mov into
the terminals btn 14Z-16Z with lgt rain contg.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-102.

MO...Flood Watch through Wednesday morning for MOZ001>005-011>014-020.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, Oct 8, 5:07 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Mon Oct 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Mon Oct 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected, mainly along and northwest of
Interstate 35. Flash flooding is possible in the KC Metro area with
up to three inches falling overnight and an additional one to two
inches still expected. A few storms could be strong to severe along
and northwest of Interstate 35, with isolated wind gusts up to 60
mph being the main concern, but can't completely rule out the tornado
concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 More widespread storms move back across the entire area early
Tuesday morning through Wednesday. Localized flash flooding is
possible across most of the area during this time. Strong to severe
storms are also possible Tuesday with hail and winds being the main
concerns, but can't completely rule out the tornado concern. River
flooding is also expected this week, with our area and areas
upstream receiving five to seven inches of rain when all is said and
done.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 8, 4:31 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
431 PM CDT MON OCT 8 2018

MOZ006-007-015-016-023-082215-
Putnam MO-Grundy MO-Mercer MO-Livingston MO-Sullivan MO-
431 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...SOUTHWESTERN PUTNAM...
SOUTHEASTERN MERCER...NORTHWESTERN SULLIVAN AND NORTHWESTERN
LIVINGSTON COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Trenton and Spring Hill, moving northeast at 20
mph. These storms are indicating some rotation.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chillicothe, Trenton, Utica, Galt, Chula, Laredo, Newtown, Humphreys,
Harris, Osgood and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4038 9314 3973 9358 3979 9376 3981 9376
      4046 9346
TIME...MOT...LOC 2129Z 203DEG 19KT 4003 9353

Leighton
Special weather statement, Oct 8, 4:32 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
432 PM CDT MON OCT 8 2018

KSZ102-MOZ002-004-012-082215-
Doniphan KS-Gentry MO-Nodaway MO-Andrew MO-
432 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...WEST
CENTRAL GENTRY...SOUTHEASTERN NODAWAY AND CENTRAL ANDREW COUNTIES
UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amazonia, or near Savannah, moving northeast at 35 mph. These storms
are indicating some rotation.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Maryville, Savannah, Amazonia, Barnard, Conception Junction, Bolckow,
Rosendale, Guilford, Clyde, Arkoe, Rea and Conception.

This includes the following highways...
 Interstate 29 between mile markers 56 and 65.
 Interstate 229 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4027 9452 3982 9489 3986 9502 3990 9501
      3990 9499 3992 9500 4038 9484
TIME...MOT...LOC 2131Z 203DEG 30KT 3989 9493

Leighton
Special weather statement, Oct 8, 4:33 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
433 PM CDT MON OCT 8 2018

MOZ004-013-021-082215-
Clinton MO-De Kalb MO-Gentry MO-
433 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON...SOUTHERN
GENTRY AND DEKALB COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stewartsville, or 10 miles north of Gower, moving north at 25 mph.
These storms are indicating some rotation.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Maysville, King City, Stewartsville, Clarksdale, Amity, Fairport and
Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4008 9422 4003 9422 3969 9449 3973 9460
      4014 9453
TIME...MOT...LOC 2132Z 199DEG 23KT 3976 9453

Leighton
Special weather statement, Oct 8, 5:30 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
530 PM CDT MON OCT 8 2018

KSZ102-MOZ002-011-012-082315-
Doniphan KS-Holt MO-Nodaway MO-Andrew MO-
530 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...EASTERN
HOLT...SOUTHERN NODAWAY AND NORTHWESTERN ANDREW COUNTIES UNTIL 615 PM
CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest City, or 10 miles northeast of Highland, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mound City, Oregon, Maitland, Skidmore, Forest City, Fillmore, White
Cloud, Barnard, Graham, Arkoe and Iowa Point.

This includes Interstate 29 between mile markers 68 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4027 9470 3988 9513 3995 9534 3997 9534
      4000 9532 4000 9531 4001 9531 4037 9511
TIME...MOT...LOC 2229Z 210DEG 32KT 3999 9518

Leighton
Special weather statement, Oct 8, 5:47 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT MON OCT 8 2018

MOZ003>005-013-014-082330-
Daviess MO-De Kalb MO-Worth MO-Gentry MO-Harrison MO-
547 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHWESTERN DAVIESS...
GENTRY...WESTERN HARRISON AND NORTHERN DEKALB COUNTIES UNTIL 630 PM
CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. These storms are showing signs of rotation, and tornado
watch is in effect until 10 pm.

Locations impacted include...
Bethany, Albany, Stanberry, King City, Grant City, Union Star,
Pattonsburg, Eagleville, New Hampton, Irena, Darlington, Weatherby,
Mcfall, Gentry, Worth, Allendale, Denver, Hatfield, Fairport and Ford
City.

This includes Interstate 35 in Missouri between mile markers 65 and
82, and between mile markers 96 and 102.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Missouri.

LAT...LON 3989 9410 3991 9460 4027 9461 4039 9460
      4040 9460 4057 9457 4057 9396
TIME...MOT...LOC 2245Z 207DEG 37KT 4022 9443

Leighton
Special weather statement, Oct 8, 5:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
551 PM CDT MON OCT 8 2018

MOZ007-016-082330-
Putnam MO-Sullivan MO-
551 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND NORTHWESTERN
SULLIVAN COUNTIES UNTIL 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking two strong thunderstorms,
one 10 miles northwest of Milan, the second near Lucerne, both
moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. These storms have demonstrated strong rotation at times,
and a tornado watch remains in effect until 10 pm.

Locations impacted include...
Unionville, Newtown, Lucerne, Harris and Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

LAT...LON 4028 9317 4028 9336 4058 9329 4058 9294
TIME...MOT...LOC 2250Z 207DEG 37KT 4033 9325

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:38 PM CDTAreal Flood AdvisoryEAXCarroll, Cass, Jackson, Johnson, Lafayette, Ray3 hr
Oct 7, 8:40 PM CDTRiver Flood WarningEAXLinn, Livingston6 days
Oct 7, 8:40 PM CDTRiver Flood WarningEAXCarroll, Chariton10 days
Oct 7, 9:50 PM CDTRiver Flood WarningEAXCarroll3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Oct 8, 1:01 AM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte9 hr
Oct 8, 1:20 AM CDTRiver Flood WarningEAXJackson29 hr
Oct 8, 1:38 AM CDTRiver Flood WarningEAXJackson29 hr
Oct 8, 2:02 AM CDTRiver Flood WarningEAXJackson32 hr
Oct 8, 3:18 AM CDTRiver Flood WarningEAXBates8 days
Oct 8, 3:56 AM CDTFlood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Cass and 19 more47 hr
Oct 8, 4:30 AM CDTRiver Flood WarningEAXClay, Ray41 hr
Oct 8, 7:03 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more9 hr
Oct 8, 7:06 AM CDTRiver Flood WarningEAXJackson35 hr
Oct 8, 7:47 AM CDTRiver Flood WarningEAXDaviess, Gentry4 days
Oct 8, 8:13 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Oct 8, 8:40 AM CDTRiver Flood WarningEAXGrundy, Livingston56 hr
Oct 8, 8:44 AM CDTAreal Flood WarningEAXPlatte3 hr
Oct 8, 9:25 AM CDTRiver Flood WarningEAXChariton, Macon36 hr
Oct 8, 9:27 AM CDTRiver Flood WarningEAXBates, Cass, Henry47 hr
Oct 8, 9:58 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Platte30 hr
Oct 8, 3:49 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more24 hr
Oct 8, 4:31 PM CDTSpecial Weather StatementEAXGrundy, Livingston44 min
Oct 8, 4:32 PM CDTSpecial Weather StatementEAXAndrew43 min
Oct 8, 4:33 PM CDTSpecial Weather StatementEAXDeKalb42 min
Oct 8, 4:40 PM CDTTornado WarningEAXAndrew35 min
Oct 8, 5:02 PM CDTSevere Thunderstorm WarningEAXHolt43 min
Oct 8, 5:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway, Worth40 min
Oct 8, 5:30 PM CDTSpecial Weather StatementEAXHolt45 min
Oct 8, 5:47 PM CDTSpecial Weather StatementEAXGentry, Worth43 min
Oct 8, 5:51 PM CDTSpecial Weather StatementEAXPutnam39 min
Oct 8, 6:01 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison29 min
Oct 8, 6:14 PM CDTTornado WarningEAXPutnam31 min
Oct 8, 6:32 PM CDTSpecial Weather StatementEAXHarrison, Worth43 min
Oct 8, 6:45 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer45 min
Oct 8, 6:50 PM CDTAreal Flood WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Harrison and 3 more18 hr
Oct 8, 6:50 PM CDTTornado WarningEAXHarrison, Mercer25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.